"Z-pack" Linked to Irregular Heart Rhythms

The popular antibiotic, azithromycin, commonly referred to a "Z-pack," appears to increase the risk of rare, potentially fatal heart rhythms. It is an antibiotic that can treat numerous types of infections and studies have shown that it, and similar antibiotics, can increase arrhythmia and tachycardia risks, which can lead to a heart attack. The risk is highest in people who already suffer from arrhythmia, take medications for heart rhythm or have low levels of potassium and magnesium.

What is Azithromycin?

Often packaged as “Zithromax” or “Z-Pack,” azithromycin is a broad-spectrum antibiotic that is most commonly used to treat infections in the urinary, gastrointestinal, reproductive and respiratory tracts; it often replaces various forms of penicillin for those with allergies to this family of antibiotics. It’s also FDA-approved to manage infections that coincide with chronic obstructive pulmonary disease (COPD).

New Findings

Most of us view Azithromycin as one of the safer antibiotics on the market, although other drugs in its class have known cardiovascular health risks. Erythromycin and clarithromycin in particular have shown to cause arrhythmias and sudden death in at-risk patients. Researchers set out to see if azithromycin and other antibiotics had similar attached risks. In a study published in the New England Journal of Medicine, researchers looked for similar effects in azithromycin, ciprofloxacin (Cipro), amoxicillin and levofloxacin (Levaquin).

They found just a 5-day treatment of azithromycin or levofloxacin can increase your risk of developing arrhythmia and tachycardia, both of which can lead to a heart attack. Azithromycin increases the risk of torsades de pointes, a rare form of arrhythmia that can quickly lead to sudden death. It can also cause QT interval prolongation, another type of irregular heart rhythm. This occurs because the antibiotic can cause issues with the electrical activity that controls the heart muscles. The risks are far more pronounced in people who already suffer from arrhythmia.

FDA Warning

The FDA issued a public warning on azithromycin, cautioning not to take the drug if you’re on any medications to regulate heart rhythm. You should also avoid it (and similar antibiotics) if you have low potassium or magnesium levels. Other risk factors include a history of prolonged QT interval and unusually slow heart rate. New labeling reflects those warnings.

Azithromycin and similar antibiotics are important resources, but they’re not for everyone. Make sure your heart is healthy enough before starting your antibiotic course. Most adults have little to worry about if they take azithromycin responsibly, but a rash, unusual heart rate, diarrhea or vomiting may indicate a serious reaction. See a doctor immediately if you experience these or other troubling symptoms when taking azithromycin.

~ Here's to Your Health and Wellness

4/3/2019 7:00:00 AM
Wellness Editor
Written by Wellness Editor
Wellness Exists to Empower Health Conscious Consumers. Wellness.com helps people live healthier, happier and more successful lives by connecting them with the best health, wellness and lifestyle information and resources on the web.
View Full Profile Website: http://www.wellness.com/

Comments
Be the first to leave a comment.
Wellness.com does not provide medical advice, diagnosis or treatment nor do we verify or endorse any specific business or professional listed on the site. Wellness.com does not verify the accuracy or efficacy of user generated content, reviews, ratings or any published content on the site. Use of this website constitutes acceptance of the Terms of Use.
©2021 Wellness®.com is a registered trademark of Wellness.com, Inc. Powered by Earnware